Texas, 2012

Damaging Wind in Texas, August 25, 2012

August 25, 2012 · NWS LUB · 1 event in 1 county or zone

Moderate instability developed this afternoon ahead of a weak cold front moving south from the Texas Panhandle. Numerous strong storms erupted in the far southeast Texas Panhandle, particularly in and around Briscoe County by mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Moderate instability developed this afternoon ahead of a weak cold front moving south from the Texas Panhandle. Numerous strong storms erupted in the far southeast Texas Panhandle, particularly in and around Briscoe County by mid-afternoon. The only severe weather however was relegated to a pulse storm in King County that produced a measured wind gust to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 25, 2:21 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 25, 2:21 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT SAT AUG 25 2012

.SHORT TERM...
THE TAIL END OF THE SHORTWAVE TROUGH CONTINUED TO MOVE ENE ACROSS
THE SOUTHERN PLAINS THIS AFTERNOON. LOOKING AT THE SFC...GENERALLY
CLEAR SKIES HAVE ALLOWED FOR TEMPS TO WARM INTO THE UPPER 80S TO MID
TO UPPER 90S. A SFC TROUGH WAS DRAPED FROM NEAR MEMPHIS...TO
LITTLEFIELD TO NORTH OF PLAINS...THUS PROMOTING SFC CONVERGENCE.
WITH SFC-BASED CAPE OF 1.5-2.0 KJ/KG NOTED ACROSS THE SERN TEXAS
PANHANDLE COMBINED WITH THE SFC TROUGH...HAS RESULTED IN SCATTERED
SHOWERS AND THUNDERSTORMS NEAR SILVERTON AND TULIA THUS FAR.
INVERTED-V SOUNDING PROFILES...PWATS AOA 1.80 INCHES AND
APPROXIMATELY 20-25 KTS OF 0-6 KM BULK SHEAR ACROSS THE ERN ZONES
SUGGEST THE PROSPECT FOR SEVERE WIND GUSTS...BRIEF MODERATE RAINFALL
AND PERHAPS SMALL HAIL. THE BEST INSTABILITY AXIS IS EXPECTED TO
REMAIN ACROSS THE ERN SOUTH PLAINS THROUGHOUT THE AFTERNOON...AND AS
SUCH...ADDITIONAL DEVELOPMENT IS FAVORABLE THERE /SHOWERS HAVE
POPPED UP NORTH OF ASPERMONT/. HOWEVER...THE WESTERN PERIPHERY OF
THE SFC TROUGH CAN NOT BE RULED OUT AS ANOTHER LOCATION FOR PRECIP
DEVELOPMENT...WHICH IS EVIDENT PER THE AGITATED CU-FIELD NORTH AND
WEST OF PLAINS. ALTHOUGH THE BEST INSTABILITY IS ACROSS ERN
ZONES...STORMS ON THE CAPROCK WILL BE STILL BE CAPABLE OF PRODUCING
MODERATE RAINFALL /WEAK STEERING FLOW/ AND STRONG TO SEVERE WIND
GUSTS AS ABL MIXING TO NEAR 700 MB OCCURS.

THIS EVENING THROUGH TONIGHT...FORECAST SOLUTIONS SHOWED THE SFC
TROUGH PROGRESSING TOWARDS THE CENTRAL ZONES /WEAK WIND SHIFT TO THE
ENE/ BEFORE RETREATING TO THE SWRN TEXAS PANHANDLE THIS EVENING.
HOWEVER...A SECONDARY PUSH TOWARDS THE CENTRAL ZONES IS ANTICIPATED
TO OCCUR TONIGHT. THIS FRONTAL INTRUSION COMBINED WITH A 25-35 KT
SOUTHERLY LLJ AND SFC-BASED CAPE OF 1.0-2.0 KJ/KG WILL KEEP STORMS
AND THE AFOREMENTIONED THREATS GOING OFF THE CAPROCK TONIGHT WHERE
THE INSTABILITY IS HIGHEST...AND ALLOW STORMS TO DEVELOP ACROSS
CENTRAL AND SOUTHERN LOCALES ALONG BEST SFC CONVERGENCE.
TOMORROW...THE TAIL END OF THE SHORTWAVE WILL BE LOCATED JUST EAST
OF THE CWA AS AN UA RIDGE COMMENCE TO AMPLIFY ACROSS NEW MEXICO.
HOWEVER THE FRONTAL BOUNDARY WILL CONTINUE TO LINGER NEAR THE
CENTRAL ZONES AND PROVIDE A FOCUS FOR LATE MORNING/AFTERNOON SHOWER
AND THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS PORTIONS OF THE
CENTRAL...SRN AND ERN LOCALES. CHANCES FOR STORMS WILL DECREASE FROM
NORTH TO SOUTH AS THE INFLUENCE OF THE AFOREMENTIONED RIDGE SETTLES
IN.

OVER NIGHT TEMPS WILL GENERALLY BE MILD WITH LOWER 60S NW TO LOWER
70S SE. NEAR SEASONAL NORMS FOR TOMORROW/S DAYTIME HIGHS...WITH UPPER
80S TO LOWER 90S ANTICIPATED.

&&

.LONG TERM...
UPPER RIDGE EXPECTED TO STRENGTHEN EARLY IN THE WEEK OVER THE
CENTRAL ROCKIES WITH INCREASING INFLUENCE OVER TEXAS SOUTH PLAINS
REGION AND WEAKENING UPPER TROUGH. MOISTURE PLUME WILL FURTHER
THIN AND SHIFT SOUTH ALLOWING ADDITIONAL TAPERING OF SHOWER
CHANCES LATE SUNDAY AND EARLY MONDAY. A DISTURBANCE BREAKING OFF
OF THE MIDWEST TROUGH AND TAKING A DIVE TO THE SOUTHWEST WILL
ALMOST CERTAINLY LEAD TO INCREASING MOISTURE SOMEWHERE IN THE
H850-H700 MB LAYER TUESDAY NIGHT AND WEDNESDAY...BUT SOME DOUBT YET
THAT IT WILL BE SUFFICIENTLY POTENT TO ALLOW WEAKENING OF THE MID
LEVEL CAP AT THAT TIME. ALSO...DOUBT ON THE PATH THIS BREAK-OFF
DISTURBANCE WILL TAKE. IF IT WERE TO LEAD TO SHOWERS ANYWHERE...IT
WOULD SEEM MOST POSSIBLE NEAR THE ROLLING PLAINS...FURTHEST FROM
THE H500 RIDGE CENTER OVER THE CENTRAL ROCKIES. WE HAVE INCREASED
THE SILENT CHANCES FOR SHOWERS THIS AREA BUT STILL RELUCTANT TO
ADD ANY MENTIONABLE SHOWERS JUST YET.

BEYOND MID-WEEK...IT APPEARS OUR AREA WILL BE MOSTLY DOMINATED BY
SUBSIDENCE TO THE SOUTH AND EAST OF THE UPPER LEVEL RIDGE AXIS
AND TO THE WEST OF THE TROPICAL SYSTEM PULLING NORTH THROUGH THE
MISSISSIPPI VALLEY OR SOUTHEAST. WE MAY BEGIN TO SEE SOME SPILL-
OVER OF MID LEVEL MONSOON MOISTURE FROM THE SOUTHWEST AGAIN BY
NEXT WEEKEND OR JUST AFTER NEXT WEEKEND...TOO DISTANT TO CONSIDER
ANY REAL SHOWER OPPORTUNITIES FOR OUR WEST OR NORTHWESTERN ZONES
AT THIS TIME.

HIGH TEMPERATURES SHOULD MODERATE SLIGHTLY MID-WEEK WITH SOME
INCREASE IN MOISTURE...THEN RISE SLOWLY FOR THE END OF THE WEEK
INTO THE WEEKEND. LOW TEMPERATURES APPEAR SEASONABLY COOL OWING TO
LIGHT WINDS AND A RELATIVELY DRY LOWER ATMOSPHERE. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  89  62  90  57 /  20  20  10  10  10
TULIA         65  89  64  90  58 /  30  20  10  10  10
PLAINVIEW     66  88  65  90  59 /  30  20  10  10  10
LEVELLAND     67  89  65  90  61 /  30  20  20  10  10
LUBBOCK       68  91  67  91  62 /  30  20  20  10  10
DENVER CITY   67  90  66  90  62 /  40  20  20  20  10
BROWNFIELD    67  90  67  91  62 /  30  20  20  20  10
CHILDRESS     70  93  70  92  66 /  50  20  10  10  10
SPUR          69  91  69  92  64 /  40  30  20  10  10
ASPERMONT     72  93  71  94  68 /  40  30  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/05
Hazardous weather outlook, Aug 25, 4:18 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
518 AM CDT SAT AUG 25 2012

TXZ021>044-261030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
518 AM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
TONIGHT. A FEW OF THESE STORMS THIS AFTERNOON AND EVENING COULD
BECOME STRONG TO MARGINALLY SEVERE. THE PRIMARY HAZARDS WILL BE WIND
GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN...WITH A LESSER THREAT OF
HAIL TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 25, 3:24 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT SAT AUG 25 2012

TXZ024-025-252200-
BRISCOE-HALL-
424 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HALL AND BRISCOE  COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN BRISCOE COUNTY ABOUT 5
MILES WEST OF BRICE...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3474 10064 3458 10097 3472 10111 3476 10107
      3475 10064
TIME...MOT...LOC 2123Z 232DEG 7KT 3471 10096

24
Special weather statement, Aug 25, 4:07 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CDT SAT AUG 25 2012

TXZ024-252230-
BRISCOE-
507 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF SILVERTON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3446 10095 3443 10137 3474 10142 3476 10134
      3475 10095
TIME...MOT...LOC 2207Z 239DEG 15KT 3465 10119

24
Special weather statement, Aug 25, 4:38 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT SAT AUG 25 2012

TXZ037-043-252300-
DICKENS-KENT-
538 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR KENT AND DICKENS COUNTIES...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL KENT COUNTY...OR ABOUT 4
MILES SOUTHWEST OF GIRARD...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3325 10087 3354 10073 3352 10052 3328 10052
      3318 10071
TIME...MOT...LOC 2237Z 238DEG 9KT 3331 10074

MCZ
Special weather statement, Aug 25, 4:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT SAT AUG 25 2012

TXZ026-252315-
CHILDRESS-
549 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS  COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CHILDRESS...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3443 10003 3431 10030 3432 10039 3437 10043
      3447 10042 3462 10017
TIME...MOT...LOC 2248Z 230DEG 17KT 3441 10032

24

The radar

The Lubbock radar (KLBB), 124 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King

When
August 25, 5:30 PM CST
Where
King County, 8.55 mi WSW of Guthrie 6666 Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.570, -100.480

Measured by a Texas Tech University West Texas mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394710.